Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
dp13368

Accutane/Minocycline Interaction

I am currently on Minocin 100mg 2x day and have been for several months. My doctor and I have filled out the first paperwork for accutane and I am going to take the blood test and get the prescription on tuesday the 19th. I read Minocycline and Accutane have severe reaction to each other: "Taking either acitretin or isotretinoin and tetracyclines together may increase your risk of developing a condition called pseudotumor cerebri. Another medical term for this condition is benign intracranial hypertension. In this condition, the brain swells around the optic nerve" My question is should I stop taking the minocycline now, how long will it take to be out of my system once I have stopped taking it, and will it be OK to start taking accuatane in less than a week if I just stopped taking the minocycline?

Share this post


Link to post
Share on other sites
Guest Craigems

Well i'm on 4 mino tablets a day and i'm going to my derm next week and i'm going on accutane. I'll find out if i need to stop the mino b4 i take accutane... I'm guessing it will take about 2-3days to get outta ur system b4 u should start taking accutane but i aint a doctor so dont take that as gospil. Rather ask ur derm and find out what he says. In ur case with only taking 2 tablets a day i think its not as bad. I know alot of people are in minocycline b4 they take accutane, so obviously that swelling of the brain thing isnt too prodominant.

Share this post


Link to post
Share on other sites

I've had 3 different derms prescribe Accutane and Minocycline simultaneously, so it must not be that big of a deal. I've never had any problems either, unless you call fewer zits a problem.

Derm#2 had me on 300mg of Minocin & 40mg Accutane. Derm #3 has me on 300-400mg Minocin & 40/80mg tane. I'm kind of a big guy, though.

No problems, not even a headache.

knock on wood,

Colonel

Share this post


Link to post
Share on other sites

Specifically listed on the Accutane packages as well as on Webmd.

Do not mix Accutane and those antibiotics. You could be the one on a million. Colonel, If your derm prescribed those together that is reason alone to be suspicious.

Share this post


Link to post
Share on other sites

thanks for your concern, knicks.

My package insert says "For some antibiotics, you may have to stop taking Isotretinoin until the antibiotic treatment is finished. Use of both drugs together can increase the chances getting increased pressure in the brain."

I know that this is true for antibiotics in the Tetracycline family, but I believe Minocin is in a different class. Maybe there's an MD here who can confirm/deny.

If you re-read my post, I mention that 3 separate derms have prescribed this combination to me, so I'm not that worried. What I left out is that they are 3 separate derms in 3 different states over a 16 year time frame. I'd say the odds of all three of them making such a mistake would be that 'one in a million' you're talking about.

have a good one,

Colonel

Share this post


Link to post
Share on other sites
04

I've had 3 different derms prescribe Accutane and Minocycline simultaneously, so it must not be that big of a deal. I've never had any problems either, unless you call fewer zits a problem.

Derm#2 had me on 300mg of Minocin & 40mg Accutane. Derm #3 has me on 300-400mg Minocin & 40/80mg tane. I'm kind of a big guy, though.

No problems, not even a headache.

knock on wood,

Colonel 

Share this post


Link to post
Share on other sites

Minocin can help alleviate the initial breakout, but at some point (and thats different for everyone) it's redundant.

I'm starting week #6, and I'm tapering off the antibiotics because I just dont need them anymore. For me, at least, Minocin kept my IB down to nil - I can honestly say that I have had ZERO initial breakout, and my face is 100% clear right now.

Yes, WEBMD does warn against combining Accutane/Minocin, but my doctors have watched me very carefully, plus I'm responsible enough to monitor for any and all side effects.

I'm from the USA, my friend.

Share this post


Link to post
Share on other sites

I start accutane on friday, I had an appointment with the derm yesterday. I have been taking minocycline for a while but my derm said stop immediately and allow one week before starting accutane.

Share this post


Link to post
Share on other sites

hey y'all.

Thanks you muchly for replies.

Colonel - do you think Minocin will not do its stuff with me then considering im on my 11th week?!

Im not clear yet sad.gif Its a little annoying.

Im going to my derm on Tuesday, im gonna see if he can do anything more to clear this up.

and Elysium - your comment is general consensus on Minocin/accutane as a regime..i think its probably the wisest, when taking into account what the pamphlet says... im just a bit of a risk taker so am checking it out!

Good luck with your tane course btw..i read your other post.Fingers crossed.

Share this post


Link to post
Share on other sites

I was using both together for a brief period till I read about the interaction. Personally, sounds like kinda scary stuff to me...I tried not to take both pills on the same day, and have since stopped both treatments, as my results were not outweighing risks, and I had been on accutane waaay to long...also...my problem now is scarring possibly from the accutane too, so...that's my experience anyway

Share this post


Link to post
Share on other sites

One thing that helped me through my inital breakout was Klaron. I also used tea tree oil (when I could) and I used BP for spot treatment.

As long as you havent dried out yet I dont see the big deal.

Share this post


Link to post
Share on other sites

Fronk,

Minocin never had the immediate effect on me that some people on this board claim to see. Every time I've been on it, I was told it would take 6-8 weeks to show a real and noticeable difference, and that was exactly what happened.

At week 11, you're only a few weeks away from seeing potentially dramatic results. Why bother taking any additional risk, when it might not add any positive results anyway? I would just continue to be patient.

Colonel

Share this post


Link to post
Share on other sites

If your doctor gave you minocin with accutane, he is a fucking moron.

There are documented cases of deaths of people that used both in combination. They BOTH increase intercranial fluid retention, and with sufficient quantity of accutane metabolites it can be deadly.

I have used both before, and it gave me near crippling headaches.

Share this post


Link to post
Share on other sites

I agree with Evigrex. During the first week of Accutane, I still had minocyclin in my system and although my headaches weren't crippling, they were constant and annoying. The headaches didn't stop until the minocyclin was out of my system. The doctor now has me on erythromycin, which does not have the same brain swelling effects as minocyclin. I suggest talking to your doctor and getting a prescription for erythormycin if he/she believes you need an antibiotic.

In addition, like Knicks, I have been using Klaron. It has only been a couple of days using this sulfur-based gel but the effects are amazing. It dries out my pimples without causing them to be irritated. I believe I read somewhere that sulfur being used to treat acne dates far, far back. Although some people might not get immediate results, using it with Accutane seems to be a great solution to stubborn acne.

I wish you luck and, please, see your doctor about taking a different antibiotic. You want clear skin not brain swelling. eusa_doh.gif

Share this post


Link to post
Share on other sites

Hi, I didn't realize that iso and mino interact. I took 10mg of accutane (iso) and 100mg of mino. Should I be SUPER concerned? I don't have any side effects and it's been almost 12 hours since the consumption... took charcoal after about 2-3 hours to try to flush my system. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×